Funding sources Novartis Pharmaceuticals funded this work with an unrestricted grant, but had no role in planning or conducting the project, nor in data collection, interpretation or drafting the manuscript. The work was also supported by an unrestricted gift to the Trustees of the University of Pennsylvania from the Arguild Foundation (J.M.G.), which had no role in the project.
Evaluation of cancer risk related to atopic dermatitis and use of topical calcineurin inhibitors
Version of Record online: 30 JUN 2011
© 2011 The Authors. BJD © 2011 British Association of Dermatologists
British Journal of Dermatology
Volume 165, Issue 3, pages 465–473, September 2011
How to Cite
Tennis, P., Gelfand, J.M. and Rothman, K.J. (2011), Evaluation of cancer risk related to atopic dermatitis and use of topical calcineurin inhibitors. British Journal of Dermatology, 165: 465–473. doi: 10.1111/j.1365-2133.2011.10363.x
Conflicts of interest This review was supported by an unrestricted grant from Novartis Pharmaceuticals. RTI Health Solutions conducts pharmacoepidemiological research sponsored by Novartis and by Astellas, the manufacturers of topical calcineurin inhibitors. J.M.G. has received grant funding from Novartis to conduct a phase II trial of a biologic for psoriasis.
- Issue online: 28 AUG 2011
- Version of Record online: 30 JUN 2011
- Accepted manuscript online: 5 APR 2011 06:45AM EST
- Accepted for publication 30 March 2011
Cases of lymphoma or cutaneous cancer have been observed following use of topical calcineurin inhibitors (TCIs), but it is unclear whether TCI use increases cancer risk. We used published literature to assess the extent to which atopic dermatitis (AD) or TCI use is associated with lymphoma, melanoma, basal cell carcinoma and squamous cell carcinoma. We searched the literature and summarized the results of all studies that provided data on the absolute or relative frequency of any malignancy among patients with AD or eczema or among patients using TCIs. The relative risk for all lymphoma in broad populations of AD or eczema ranged from 0·7 to 1·8. Available data on lymphoma following TCI use were inconsistent and insufficient to draw a conclusion about the causal role of TCIs. We found no evidence indicating that melanoma or nonmelanoma skin cancer is associated with TCI use. A bias analysis showed that cutaneous T-cell lymphomas initially misdiagnosed and treated as AD would lead to overestimation of the association between TCI use and lymphoma. However, there are only sparse data on specific malignancies among TCI-treated patients. The short duration of typical TCI exposure hinders conclusions about longer exposure. There is insufficient evidence in the epidemiological literature to infer whether TCIs do or do not cause malignancy.